Alert archive / Hawaii / Winter Storm Warnings in 2016

Winter Storm Warning 2, NWS Honolulu, HI

December 3, 2016Hawaii County, Hawaii

NWS Honolulu, HI issued this winter storm warning at Dec 3, 2016, 3:35 PM HST for Hawaii County, Hawaii. It took effect at Dec 4, 2016, 3:20 AM HST. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 3, 2016, 3:35 PM HST (01:35 UTC)
In effect from
Dec 4, 2016, 3:20 AM HST
Expired
Dec 5, 2016, 3:10 AM HST
In force
24 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2016-12-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2016-12-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
583 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

931 
WWHW40 PHFO 040135
WSWHFO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
335 PM HST SAT DEC 3 2016

...WINTER STORM WARNING SUNDAY AND SUNDAY NIGHT FOR THE BIG
ISLAND SUMMITS...

.AN UPPER LEVEL TROUGH WILL PASS OVER THE STATE SUNDAY AND SUNDAY
NIGHT BRINGING THE POTENTIAL FOR ANOTHER ROUND OF HEAVY SNOW FOR
THE SUMMITS.

HIZ028-040945-
/O.UPG.PHFO.WS.A.0002.161204T1600Z-161205T1600Z/
/O.NEW.PHFO.WS.W.0002.161204T1600Z-161205T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
335 PM HST SAT DEC 3 2016

...WINTER STORM WARNING IN EFFECT FROM 6 AM SUNDAY TO 6 AM HST
MONDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WINTER
STORM WARNING FOR THE BIG ISLAND SUMMITS...WHICH IS IN EFFECT
FROM 6 AM SUNDAY TO 6 AM HST MONDAY. THE WINTER STORM WATCH IS NO
LONGER IN EFFECT.

* LOCATIONS...BIG ISLAND SUMMITS ABOVE 11000 FEET.

* HAZARD TYPES...HEAVY SNOW AND LOW VISIBILITIES.

* ACCUMULATIONS AND TIMING...A LIGHT DUSTING OF SNOW AND ICE IS
  POSSIBLE TONIGHT WITH AN ADDITIONAL 6 TO 12 INCHES OF SNOW IS
  EXPECTED SUNDAY AND SUNDAY NIGHT.

* IMPACTS...DANGEROUS DRIVING AND HIKING CONDITIONS.

* WINDS...SOUTHWEST 15 TO 30 MPH WITH HIGHER GUSTS.

* TEMPERATURES...UPPER 20S TO MID 30S.

* VISIBILITIES...BELOW ONE QUARTER MILE AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...
SLEET...AND ICE ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO
POSSIBLE.  THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE.

&&

$$

BURKE
3 follow-up statements
614 
WWHW40 PHFO 041320
WSWHFO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
320 AM HST SUN DEC 4 2016

...WINTER STORM WARNING TODAY AND TONIGHT FOR THE BIG ISLAND
SUMMITS...

.AN UPPER LEVEL TROUGH AND A SURGE OF DEEP MOISTURE WILL PASS
OVER THE STATE TODAY AND TONIGHT...BRINGING ANOTHER ROUND OF HEAVY
SNOW FOR THE SUMMITS.

HIZ028-050230-
/O.EXT.PHFO.WS.W.0002.161204T1320Z-161205T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
320 AM HST SUN DEC 4 2016

...WINTER STORM WARNING NOW IN EFFECT UNTIL 6 AM HST MONDAY...

* LOCATIONS...BIG ISLAND SUMMITS ABOVE 11000 FEET.

* HAZARD TYPES...HEAVY SNOW...BLOWING AND DRIFTING SNOW...STRONG
  WINDS AND LOW VISIBILITIES.

* ACCUMULATIONS AND TIMING...AN ADDITIONAL 6 TO 12 INCHES OF SNOW
  IS EXPECTED TODAY AND TONIGHT.

* IMPACTS...VERY DANGEROUS DRIVING AND HIKING CONDITIONS.

* WINDS...SOUTHWEST 35 TO 55 MPH WITH GUSTS TO 65 MPH.

* TEMPERATURES...MID 20S TO LOWER 30S.

* VISIBILITIES...BELOW ONE QUARTER MILE AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...
SLEET...AND ICE ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO
POSSIBLE.  THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE.

&&

$$

JACOBSON
703 
WWHW40 PHFO 050117
WSWHFO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
317 PM HST SUN DEC 4 2016

...WINTER STORM WARNING FOR THE BIG ISLAND SUMMITS TONIGHT...

.AN UPPER LEVEL TROUGH AND A SURGE OF DEEP MOISTURE WILL PASS
OVER THE BIG ISLAND TONIGHT...BRINGING HEAVY SNOW FOR THE SUMMITS.

HIZ028-050930-
/O.CON.PHFO.WS.W.0002.000000T0000Z-161205T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
317 PM HST SUN DEC 4 2016

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

* LOCATIONS...BIG ISLAND SUMMITS ABOVE 12000 FEET.

* HAZARD TYPES...HEAVY SNOW...BLOWING AND DRIFTING SNOW...STRONG 
  WINDS AND LOW VISIBILITIES. 

* ACCUMULATIONS AND TIMING...UP TO 6 INCHES OF ADDITIONAL SNOW IS
  EXPECTED TONIGHT.

* IMPACTS...VERY DANGEROUS DRIVING AND HIKING CONDITIONS.

* WINDS...SOUTHEAST 30 TO 40 MPH WITH GUSTS TO 55 MPH.

* TEMPERATURES...MID 20S TO LOWER 30S.

* VISIBILITIES...BELOW ONE QUARTER MILE AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...
SLEET...AND ICE ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO
POSSIBLE.  THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE.

&&

$$

FOSTER
073 
WWHW40 PHFO 051310
WSWHFO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
310 AM HST MON DEC 5 2016

HIZ028-051415-
/O.CAN.PHFO.WS.W.0002.000000T0000Z-161205T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
310 AM HST MON DEC 5 2016

...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WINTER
STORM WARNING. 

AIR TEMPERATURES HAVE WARMED TO ABOVE FREEZING LESSENING THE
CHANCES FOR SNOW. THE POTENTIAL FOR SNOW WILL LIKELY COME FROM
THUNDERSTORMS OVER THE SUMMITS THIS AFTERNOON. ANY ACCUMULATION
HOWEVER WILL BE AT BEST 2 INCHES FROM THESE STORMS. THEREFORE THE
WINTER STORM WARNING IS CANCELLED.


$$
LAU

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this winter storm warning went out at Dec 3, 9:37 AM HST, 5 hours 58 minutes earlier.

Area forecast discussion, Dec 3, 9:37 AM HST, 5 hours 58 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
937 AM HST Sat Dec 3 2016

.SYNOPSIS...
An rather unsettled weather pattern can be expected over the next
several days as a trough of low pressure lingers near the area.
Locally heavy rainfall can be expected at times though not all
locations will experience these conditions. There will be breaks
in the weather at times with some sunshine possible as well.
Winds will be rather light for the most part favoring daytime sea
breezes and nighttime land breezes.

&&

.DISCUSSION...
A weak low level trough is in place over the area. Thus winds are
light favoring daytime sea breezes and nighttime land breezes.
This low level trough is expected to linger over or just west of
the islands over the next several days.

Water vapor imagery shows two distinct upper troughs in our
vicinity. One trough is currently located just to the east of The
Big Island with a second trough seen digging down west of Kauai.
The trough east of The Big Island is moving toward the north and
will have less of an influence on our weather. The trough digging
down west of Kauai will be the main player for our weather over
the next few days.

With these features in place, a rather unsettled weather pattern
can be expected at times across the area. There is an abundant
amount of moisture in the island vicinity with satellite derived
precipitable water values of between 1.5 inches and 1.8 inches.
Thus there is a chance for locally heavy rainfall which is the
reasoning for the Flash Flood Watch. There is also a slight chance
for thunderstorms with lightning currently being detected over the
waters west of Niihau.

The Winter Storm Warning as been cancelled for The Big Island
summits as the deepest moisture moves away to the north. However a
Winter Storm Watch is in effect for Sunday and Sunday night as
another round of deep moisture is expected to move over the area,
especially on Sunday. There may still be a few light snow showers
over the summits today but no significant accumulation is
expected.

A brief break in the unsettled weather is expected later Monday
and on into Tuesday as the best upper dynamics pull away to the
north. However winds will remain light with some showers still a
possibility.

By Wednesday, global models indicate a broad low level trough
will be located near or just west of the state. This will continue
to place the islands in moist southerly flow, though winds will
generally be light. A broad upper level trough will also be in
place in the island vicinity with its axis centered northwest of
the area. Thus periods of unsettled weather can be expected at
times though pinpointing the finer details such as timing and
location is problematic in the extended periods.

&&

.AVIATION...
Clouds and showers continue to bring MVFR and occasional IFR
conditions to the islands. Conditions have improved somewhat over
the islands, but an upper level system moving in from the west
will continue to keep an unsettled airmass over the region.

AIRMET SIERRA remains in effect for mountain obscuration across
the Big Island and Maui. Conditions have improved and the AIRMET
may be dropped for these areas this afternoon. A new AIRMET for
mountain obscuration may be needed for areas later tonight or
tomorrow.

AIRMET TANGO remains in effect for moderate upper level
turbulence across the entire state between FL240 and FL400 due to
an upper level disturbance and upper trough in the vicinity of the
islands. These conditions are expected to remain in place through
the day.

AIRMET ZULU remains in effect for light to moderate icing over
Maui and the Big Island and adjacent waters between 120 and
FL200. Conditions have been improving with the greatest threat of
icing to be over the windward waters of these islands. Conditions
are expected to continue to improve today, but will likely
deteriorate tonight from west to east as the next disturbance
moves over the islands.

&&

.MARINE...
East facing shores remain under a High Surf Advisory through
today due an east swell. Buoys exposed to this swell continue to
show seas near 7 to 8 feet, but the swell will decrease today and
tonight as the upstream fetch weakens. A Small Craft Advisory for
most waters will remain through today due to a combination of the
east swell, a moderate northwest swell and local wind waves. The
SCA and High Surf Advisory are likely to be dropped this
afternoon. Winds will be light and variable over the next few
days.

Unsettled weather across the islands is expected Sunday due to an
upper level trough passing over the area. Heavy rain and
thunderstorms will be possible.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday afternoon for all Hawaii
islands.

High Surf Advisory until 6 PM HST this evening for Kauai
Windward-Oahu Koolau-Olomana-Molokai Windward-Maui Windward West-
Windward Haleakala-South Big Island-Big Island North and East.

Winter Storm Watch from Sunday morning through late Sunday night
for Big Island Summits.

Small Craft Advisory until 6 PM HST this evening for Kauai
Northwest Waters-Kauai Windward Waters-Kauai Channel-Oahu
Windward Waters-Kaiwi Channel-Maui County Windward Waters-
Alenuihaha Channel-Big Island Windward Waters-Big Island Leeward
Waters-Big Island Southeast Waters.

&&

Synopsis/Discussion...Burke
Aviation...M Ballard
Marine...Foster

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 3, 2:45 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Dec 3, 2:50 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Dec 3, 4:00 PM HSTFlash Flood WarningHFOKauai4 hr
Dec 3, 4:40 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Dec 3, 6:58 PM HSTHigh Surf AdvisoryHFOHonolulu, Kalawao20 hr

Nearby

Winter Storm Warnings in Hawaii, 2016Every winter storm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.